P566 Frequency and type of drug-related side effects necessitating drug cessation in the Swiss inflammatory bowel disease cohort
Godat S.*1, Fournier N.2, Safroneeva E.3, Marot A.1, Deltenre P.1, Hahnloser D.4, Straumann A.5, Vavricka S.6, Biedermann L.7, Rogler G.8, Schoepfer A.1
1CHUV - Centre Hospitalier Universitaire Vaudois, Department of Gastroenterology and Hepatology, Lausanne, Switzerland 2University of Lausanne, Institute of Social and Preventive Medicine, Lausanne, Switzerland 3University of Bern, Institute of Social and Preventive Medicine, Bern, Switzerland 4Centre Hospitalier Universitaire Vaudois CHUV, Department of Visceral Surgery, Lausanne, Switzerland 5Swiss EoE Center, Praxis Roemerhof, Olten, Switzerland 6Stadtspital Triemli, Department of Gastroenterology and Hepatology, Zurich, Switzerland 7University Hospital Zurich, Department of Gastroenterology and Hepatology, Zurich, Switzerland 8University Hospital Zürich, Department of Gastroenterology and Hepatology, Zurich, Switzerland
Systematic analyses of drug-related side effects necessitating drug cessation in large cohorts of patients with inflammatory bowel disease (IBD) are lacking. We aimed to assess the frequency and type of drug-related side effects requiring drug cessation in patients included into the Swiss IBD Cohort (SIBDCS).
Data were retrieved from the datacenter of the SIBDCS, into which IBD patients from all over Switzerland were enrolled starting in 2006. Eighty percent of patients were included in hospitals whereas 20% of IBD patients were recruited in private practice. The side effects to the following drug categories were analyzed: aminosalicylates, steroids, thiopurines, methotrexate, TNF-antagonists, and cyclosporine/tacrolimus.
Of the total of 3,192 patients analyzed, 1,792 patients (56.1%), 1,322 patients (41.4%), and 78 patients (2.5%) had Crohn's disease (CD), ulcerative colitis (UC), and unclassified IBD (IBDU), respectively. Of these 3,192 patients, 2,129 (66.7%) presented with one or several drug-related side effects necessitating drug cessation. The remaining1,009 patients (31.6%) did not experience this type of side effects. Median disease duration was not different between the group with and without IBD-drug-related side effects necessitating drug cessation (12 years, IQR 6–20 vs. 12 years, IQR 7–19, p=0.675). When all IBD-drug-related side-effects necessitating treatment cessation were examined, the frequencies attributed to various medications were as follows: 4.5% to steroids, 7.9% to 5-ASA, 13.5% to cyclosporine, 14.4% to adalimumab, 15.0% to certolizumab pegol, 19.8% to methotrexate, 20.6% to infliximab, 25.1% to azathioprine, and 30.1% to 6-mercaptopurine. A significant positive correlation between the number of concomitantly administered IBD drugs and the occurrence of side effects requiring drug cessation (p<0.01) was observed. Using logistic regression modeling, we identified UC diagnosis (OR 0.735, p=0.017), presence of extra-intestinal manifestations (OR 2.262, p<0.001), IBD-related surgery (OR 1.419, p=0.006), and the increasing number of concomitant IBD drugs (OR 2.007 [p<0.001] for 2 concomitant IBD drugs; OR 3.225 [p<0.001] for ≥3 concomitant IBD drugs) as factors that are associated with the occurrence of IBD drug-related adverse events that necessitated drug cessation.
Physicians treating patients should keep in mind that the number of concomitantly administered IBD drugs is one of the important risk factors for drug-related adverse events necessitating drug cessation.